What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 9:57 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, May 7, 9:57 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1057 PM EDT Tue May 7 2024
.SYNOPSIS...
Severe thunderstorms are expected in Ohio tonight with showers
and isolated severe thunderstorms spreading across the rest of
the area late tonight. More showers and thunderstorms are
expected early Thursday. Cooler and unsettled weather is
expected this weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:
- Severe storms are possible later this evening into early
Wednesday morning.
- Probabilities for severe weather are highest for our CWA
across east-central Ohio.
- All modes of severe weather (large hail, damaging wind,
tornadoes, and flooding) are possible with these storms.
-------------------------------------------------------------------
Update...
The 1100pm update shows a continued weakening trend, albeit
slow. The lone cell tracking into Licking County Ohio and
eventually into Musk county seems to be the only storm to be
concerned about. The environment is not the best that it is
tracking in but the meso parameters. The shear is still
impressive but the MU CAPE has dropped below 1000 J/Kg. It is
expected that this storm will cause a couple minor issues, but
the tornado probabilities are decreasing slowly as well.
Previous discussion...
Of more significance will be severe storms developing in
Illinois and Indiana and advancing across Ohio later this
evening. It appears that strong warm advection will keep things
active until after midnight and elevated CAPE values of 500-1000
j/kg with highest values in Ohio. Significant Severe values up
to 30,000 are expected this evening into east central Ohio,
supporting severe thunderstorms including supercells well into
the evening.
The main activity is not expected to move into Ohio portions of
the forecast area until 9 or 10 pm, and then spread into PA and
WV after midnight. Hail appears to be the primary threat, but
damaging winds and tornadoes can't be ruled out especially over
western half of forecast area given the potent looking soundings
well into the evening hours over Ohio. Overall flash flood
threat is low but locally intense rainfalls are expected.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
KEY MESSAGES:
- Brief ridging will allow for dry weather with sunshine on
Wednesday.
- Additional storms are possible late Wednesday night into early
Thursday morning, but highest severe probabilities are well
south of the forecast area.
-------------------------------------------------------------------
Weak ridging brings quiet weather on Wednesday into Wednesday
night. However another trough with 50 to 70 meter height falls
pushes a low pressure area up Ohio Valley with a surge of warm
advection showers and thunderstorms. While these could be
severe, odds favor the strong instability to be well south of
forecast area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:
- Ensembles suggest a wet pattern into the weekend.
- Cooler temperatures arrive by late week with highs in the 60s
this weekend.
-------------------------------------------------------------------
Strong height falls on Friday usher in a cooler pattern with a
long wave trough position in the east. Showers are likely on a
daily basis into the weekend but especially on Saturday as a 100
meter height fall center pushes across Ohio in the afternoon.
Temperatures Friday through Sunday will be 5-10 degrees below
the seasonal normal of about 70 this time of year.
Some moderation of temperatures is likely Monday and Tuesday as
heights rise and flow turns from northwest to more westerly,
though there is a possibility of another trough dropping over
the northeast on Tuesday keeping things a bit cooler than
currently forecast.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are in place at the start of the TAF period. Main
concern is convection that will move through during the late
evening/early overnight period as shear and instability
increases ahead of a prefrontal trough. Have timed the period of
greatest concern using two-hour TEMPO groups through the TAF
sites...02-04Z at ZZV, 04-06Z at FKL/HLG/PIT/AGC/BVI, 05-07Z at
MGW/LBE, and 06-08Z at DUJ. ZZV is under the gun for the
strongest storms, and hit the visibility and wind possibilities
hardest here, with 45 knot gusts possible as well as some hail.
Storms are expected to weaken as they progress into western
PA/northern WV, and thus have slowly decreasing visibility
impact with time. Behind the main line, MVFR ceilings will
linger for several hours. Weak ridging building into the region
will bring VFR countdowns back to the region by late morning on
Wednesday.
.Outlook...
Restrictions with showers and storms are likely early Thursday
through Friday with crossing low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...CL
NEAR TERM...Craven/Shallenberger
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...CL
Hazardous weather outlook, May 7, 8:46 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
946 PM EDT Tue May 7 2024
PAZ007-013-014-020-021-029-031-073>076-WVZ021-509>514-090200-
Mercer-Lawrence-Butler-Beaver-Allegheny-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
946 PM EDT Tue May 7 2024
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated severe storms may once again develop early Thursday morning
with a crossing disturbance, though it is possible severe weather
will stay south of the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-090200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
946 PM EDT Tue May 7 2024
...TORNADO WATCH 199 IN EFFECT UNTIL 4 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Weakening severe storms are expected to advance through the region
tonight into early Wednesday morning. Large hail is possible, and
isolated damaging winds, a brief tornado, or flooding can not be
ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong storms and possible a severe storm is possible along and south
of I-70 Wednesday night into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
PAZ008-009-015-016-022-077-078-090200-
Venango-Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-
946 PM EDT Tue May 7 2024
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Shallenberger
In the hours before
Special weather statement, May 7, 10:45 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1145 PM EDT Tue May 7 2024
OHZ039>041-050-080430-
Jefferson OH-Tuscarawas OH-Columbiana OH-Carroll OH-
1145 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 1230 AM EDT...
At 1145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesburg, or 9 miles west of Carrollton, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carrollton, Minerva, Lisbon, Leetonia, Augusta, Salineville, Malvern,
Mineral City, Bergholz, Amsterdam, Hanoverton, Irondale, Dellroy,
Sherrodsville, Summitville, Mechanicstown, Atwood Lake, Guilford Lake
State Park, New Garden, and East Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio.
&&
LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
4073 8109 4078 8109 4088 8078 4044 8069
4049 8136 4065 8139
TIME...MOT...LOC 0345Z 262DEG 38KT 4059 8126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WMSpecial weather statement, May 7, 11:30 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1230 AM EDT Wed May 8 2024
OHZ039>041-050-PAZ013-014-020-WVZ001-080515-
Jefferson OH-Tuscarawas OH-Columbiana OH-Carroll OH-Butler PA-
Lawrence PA-Beaver PA-Hancock WV-
1230 AM EDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT THE AREA THROUGH 115 AM EDT...
At 1229 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Sebring to Minerva to near
Waynesburg. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
East Liverpool, Beaver Falls, Columbiana, East Palestine, Wellsville,
Carrollton, Ellwood City, New Brighton, Beaver, Calcutta, Minerva,
Ohioville, Lisbon, Midland, Chester, Leetonia, Industry, New
Waterford, Shippingport, and Patterson Township.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 19.
Interstate 79 in Pennsylvania between mile markers 93 and 99.
Interstate 376 in Pennsylvania between mile markers 20 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio...and northern West Virginia.
&&
LAT...LON 4065 8127 4065 8124 4068 8124 4073 8118
4073 8109 4081 8109 4087 8101 4090 8052
4092 8052 4097 7996 4055 8049 4055 8140
TIME...MOT...LOC 0429Z 263DEG 40KT 4083 8098 4072 8110 4061 8124
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WMLocal storm report, May 7, 11:51 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1251 AM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM Tstm Wnd Dmg 1 N Dresden 40.14N 82.01W
05/08/2024 Muskingum OH Public
Downed power lines.
&&